Browse

You are looking at 1 - 2 of 2 items for :

  • Tumours and neoplasia x
Clear All
Open access

Yael Lefkovits and Amanda Adler

Summary

Necrobiosis lipoidica diabeticorum (NLD) is a chronic granulomatous dermatitis generally involving the anterior aspect of the shin, that arises in 0.3–1.2% of patients with diabetes mellitus (1). The lesions are often yellow or brown with telangiectatic plaque, a central area of atrophy and raised violaceous borders (2). Similar to other conditions with a high risk of scarring including burns, stasis ulcers and lupus vulgaris, NLD provides a favourable environment for squamous cell carcinoma (SCC) formation (3). A number of cases of SCC from NLD have been recorded (3, 4, 5); however, our search of the literature failed to identify any cases of either metastatic or fatal SCC which developed within an area of NLD. This article describes a patient with established type 1 diabetes mellitus who died from SCC which developed from an area of NLD present for over 10 years. Currently, there are a paucity of recommendations in the medical literature for screening people with NLD for the early diagnosis of SCC. We believe that clinicians should regard non-healing ulcers in the setting of NLD with a high index of clinical suspicion for SCC, and an early biopsy of such lesions should be recommended.

Learning points:

  • Non-healing, recalcitrant ulcers arising from necrobiosis lipoidica diabeticorum, which fail to heal by conservative measures, should be regarded with a high index of clinical suspicion for malignancy.

  • If squamous cell carcinoma is suspected, a biopsy should be performed as soon as possible to prevent metastatic spread, amputation or even death.

  • Our literature search failed to reveal specific recommendations for screening and follow-up of non-healing recalcitrant ulcers in the setting of necrobiosis lipoidica diabeticorum.

  • Further research is required in this field.

Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.

  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.

  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.